Many anticonvulsants are known to cause osteomalacia, however, carbamazepine has not previously been studied in this regard. We studied 31 patients on carbamazepine (mean dose 758 mg +/- s.d. 468 mg per day), as a single drug for epilepsy for a duration of 20.5 +/- 10 months. Three patients (10%) had hypocalcaemia, and serum calcium was significantly lower (P less than 0.01), and serum alkaline phosphatase significantly higher (P less than 0.05) than matched control subjects. Serum phosphorus was significantly inversely correlated and serum alkaline phosphatase was positively correlated with both dose and duration, but not blood levels of carbamazepine. These findings are consistent with mild biochemical changes of osteomalacia. None of the patients were symptomatic. Serum bilirubin (mean 2.6 +/- 1.4 mumol/l) was very significantly lower (P less than 0.01) than in controls. Both the calcium and bilirubin disturbances are probably due to carbamazepine causing hepatic microsomal enzyme induction.